Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 63, NWS Mobile, AL

May 13, 2024Greene County, Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 13, 2024, 4:38 AM CDT for Greene County, Perry County, Wayne County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2024, 4:38 AM CDT (09:38 UTC)
Expired
May 13, 2024, 5:30 AM CDT
In force
52 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 96 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

953 
WUUS54 KMOB 130938
SVRMOB
MSC041-111-153-131030-
/O.NEW.KMOB.SV.W.0063.240513T0938Z-240513T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
438 AM CDT Mon May 13 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Perry County in southeastern Mississippi...
  Southwestern Wayne County in southeastern Mississippi...
  Northwestern Greene County in southeastern Mississippi...

* Until 530 AM CDT.

* At 438 AM CDT, a severe thunderstorm was located near Petal, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Richton, Beaumont, and New Augusta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3143 8915 3143 8894 3150 8894 3150 8863
      3134 8856 3124 8857 3111 8868 3119 8915
TIME...MOT...LOC 0938Z 277DEG 45KT 3139 8924 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
1 follow-up statement
564 
WWUS54 KMOB 131008
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
508 AM CDT Mon May 13 2024

MSC041-111-153-131030-
/O.CON.KMOB.SV.W.0063.000000T0000Z-240513T1030Z/
Perry MS-Wayne MS-Greene MS-
508 AM CDT Mon May 13 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR NORTHEASTERN PERRY...SOUTHWESTERN WAYNE AND NORTHWESTERN GREENE
COUNTIES...

At 508 AM CDT, a severe thunderstorm was located 6 miles east of
Richton, moving east at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Richton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3136 8896 3143 8894 3150 8894 3150 8863
      3134 8856 3124 8857 3116 8864 3128 8897
TIME...MOT...LOC 1008Z 274DEG 41KT 3136 8883 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:58 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 12, 11:58 PM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1158 PM CDT Sun May 12 2024

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1158 PM CDT Sun May 12 2024

General VFR conditions conditions through most of the predawn
hours, but current high to mid level ceilings will be gradually
lowering. Rain, with a few embedded heavier showers becoming more
widespread toward daybreak, with some thunderstorms across the
region by daybreak as well. Some strong to severe storms could be
possible Monday morning. Local drops to low end MVFR are expected
as increasing coverage of rain/showers with embedded thunderstorms
move over the area. Some IFR conditions likely in and near
thunderstorms. Maybe a lull in the showers and storms early Monday
afternoon, but coverages likely increasing once again late Monday
afternoon into Monday night. Otherwise, winds primarily light
southeasterly (5 to 10 knots) through most of the period, but will
be variable with much stronger gusts in and near thunderstorms.
DS/12

&&

.PREV DISCUSSION... /issued 805 PM CDT Sun May 12 2024/

..New AVIATION...

AVIATION...
(00Z TAFS)
Issued at 805 PM CDT Sun May 12 2024

General VFR conditions conditions this evening with current high
to mid level ceilings gradually lowering. Rain, with a few
embedded heavier showers becoming more widespread after midnight,
with some thunderstorms across the region late tonight into Monday
morning. Local drops to low end MVFR are expected as increasing
coverage of rain/showers with embedded thunderstorms move over
the area. Some IFR conditions likely in and near thunderstorms.
Otherwise, winds primarily light southeasterly (5 to 10 knots)
through most of the period, but will be variable with much
stronger gusts in and near thunderstorms. DS/12

PREV DISCUSSION... /issued 443 PM CDT Sun May 12 2024/

.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tuesday)

Issued at 443 PM CDT Sun May 12 2024

An active weather pattern is set to return as we go into the early
part of the upcoming week with multiple rounds of showers and
thunderstorms bringing potential for very heavy rainfall and
increased flooding concerns along with a threat of severe weather
to our region. Weak shortwave ridging aloft across our forecast
area this afternoon is expected to shift to our east this evening
as a shortwave trough lifts from eastern portions of Texas into
Louisiana and the Lower Mississippi Valley region. We are already
seeing a rather large area of showers of thunderstorms spreading
across these areas on radar/satellite this afternoon. Rain showers
may arrive into our southeast MS and southwest AL zones late this
afternoon into this evening, but rainfall amounts with this
initial precipitation should be relatively light through this
evening. Convection should ramp up in coverage and intensity
across southeast MS and adjacent portions of southwest AL,
especially after 4 AM Monday as a complex of showers and
thunderstorms arrives into these areas ahead of the lead shortwave
trough. A warm front stretching along coastal portions of MS to
near the AL coast around 4 AM Monday morning should gradually
advance inland through the morning hours, but the big question is
how far north will this boundary get? There is still a lot of
variability in the guidance with regard to the northward extent of
this feature. Confidence is highest that the warm front may
advance into southern portions of our southeast MS counties and
across Mobile/Baldwin AL counties, and then to Pensacola and the
adjacent immediate northwest Florida coast. Storms arriving over
our interior counties overnight could remain elevated in nature
with potential for only heavy rain and possibly some hail. If the
boundary lifts further north through our CWA during the early
morning hours, there could be a wind/tornado threat extending into
our interior areas. If the boundary remains confined closer to
the coast, then the better potential for damaging winds/tornadoes
will be relegated along coastal portions of our CWA. Given the
spread in guidance, the Slight (level 2 of 5) risk of severe
weather was brought north through our entire CWA going into
Monday. Some of the latest CAMs are in agreement with taking this
first round of convection south of the coast by around noon or so
Monday with lull in activity going into Monday afternoon. This
lull looks to be short-lived as the next shortwave trough brings
another convective complex into our forecast area by late Monday
afternoon or Monday evening and continuing through Monday night/
Tuesday morning. Confidence in the severe threat late Monday night
into Tuesday is lower and will be highly dependent on if
instability can reload over our region following the first round
of convection Monday morning. If instability reloads, there could
be severe concerns (wind/tornado/possibly hail) across portions of
our CWA during this time.

The threat of flash flooding will also be on the increase with the
multiple rounds of showers and thunderstorms expected to impact
our region Monday morning through Tuesday morning/early Tuesday
afternoon. The latest QPF/rainfall forecast is suggesting potential
for 3 to 6 inches of rain with some pockets in excess of 8 inches
possible over much of our area. A limiting factor could be the dry
antecedent conditions, but given the signal for these heavy
rainfall amounts (some of which could fall in a relatively short
period of time), we have issued a Flood Watch for all of our
forecast area from early Monday morning through early Tuesday
afternoon. The rip current risk will increase to MODERATE on
Monday and then to HIGH by Tuesday. The HIGH rip current risk will
likely persist through much of the week. /21

SHORT TERM...
(Tuesday night through Wednesday night)
Issued at 443 PM CDT Sun May 12 2024

The upper level shortwave trough north of the forecast area moves
off, with an upper level ridge moving over the Southeast. A drier,
but not appreciably cooler airmass moves over the region, allowing
high temperatures Wednesday to see an uptick from Tuesday (mid to
upper 80s expected). Low temperatures see a downward trend, with
clear skies, light winds, and the dry airmass allowing for good
radiational cooling. Low temperatures mainly in the 60s Tuesday
night drop into the around 60 to mid 60s range (near 70 along the
coast) over most of the forecast area for Wednesday night. /16

LONG TERM...
(Thursday through Sunday)
Issued at 443 PM CDT Sun May 12 2024

Several rounds of shortwave energy move east through zonal upper
flow over the Southeast the end of the week into the weekend.
Guidance is consistent with energy passing in the Thursday into
Friday night time frame, but there after diverge. For the first half
of the Extended, showers and thunderstorms return by Thursday night,
with moisture return Thursday the limiting the return factor for
PoPs, especially the northeastern half of the forecast area. Will
need to monitor this first round, with guidance advertising a warm
front moving onshore over the Southeast Thursday night through
Friday (but inconsistent in how far inland). For the weekend, have
went with a blended approach for PoPs and temperatures, with the GFS
and GDPS advertising a bit cooler and moister forecast, the ECMWF a
warmer and drier scenario.

Temperatures in the mid to upper 80s see a small dip Friday, with
the highest PoPs this day, but rebound for the weekend. Low
temperatures in the mid to upper 60s over most of the area (low 70s
along the coast) are expected through the period. /16

MARINE...
Issued at 443 PM CDT Sun May 12 2024

An approaching system will shift light to at times moderate
easterly flow to moderate to at times strong southerly flow for the
beginning of the week. A Small Craft Advisory may be needed, but
conditions are borderline at this time. Light westerly flow returns
for mid week, but another approaching system will bring moderate to
at times strong onshore flow for the end of the week. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      68  82  68  85  65  88  65  86 /  60  90  90  70  10   0   0  30
Pensacola   71  81  72  83  70  86  68  84 /  40  80  90  80  20  10   0  20
Destin      72  82  73  83  73  84  70  84 /  30  70  80  90  30  10  10  20
Evergreen   63  79  67  84  64  86  60  87 /  50  90  90  80  20   0   0  20
Waynesboro  62  79  65  85  62  85  60  85 /  80  90  80  50  10   0   0  30
Camden      61  77  65  84  63  84  59  85 /  60  90  90  80  20   0   0  10
Crestview   63  82  67  84  65  88  61  88 /  30  80  90  90  20  10   0  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch from 7 AM CDT Monday through Tuesday afternoon for
     ALZ051>060-261>266.

FL...Flood Watch from 7 AM CDT Monday through Tuesday afternoon for
     FLZ201>206.

MS...Flood Watch from 7 AM CDT Monday through Tuesday afternoon for
     MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:45 AM CDTSevere Thunderstorm WarningMOBGreene, Wayne45 min
May 13, 5:23 AM CDTSevere Thunderstorm WarningMOBGreene, Wayne52 min
May 13, 8:04 AM CDTSpecial Weather StatementMOBGeorge, Greene, Stone41 min
May 13, 8:17 AM CDTSevere Thunderstorm WarningMOBGeorge, Greene43 min
May 13, 10:13 AM CDTAreal Flood AdvisoryMOBGeorge, Stone3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.